Illinois, 2024

Tornado and Damaging Winds in Illinois, June 5, 2024

June 5, 2024 · NWS ILX · 3 events in 3 counties and zones

A cluster of thunderstorms developed ahead of a cold front during the pre-dawn hours, and eventually formed a small bowing segment as they progressed across central Illinois during the morning. These storms produced isolated instances of wind damage, as well as a brief EF-1 tornado in Vermilion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cluster of thunderstorms developed ahead of a cold front during the pre-dawn hours, and eventually formed a small bowing segment as they progressed across central Illinois during the morning. These storms produced isolated instances of wind damage, as well as a brief EF-1 tornado in Vermilion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 5, 5:05 AM CST, 5 minutes earlier. Its key messages:

  • A cold front is passing through central Illinois this morning, bringing showers and thunderstorms ahead of it. The front should exit to the east of Illinois around early afternoon.
  • A mainly dry pattern sets up starting this afternoon. A small (10- 20% chance) opportunity for rain arrives this weekend as some MCS type systems pass to our south.
  • High temperatures stay in the mid to upper 70s through next Wednesday, before warming back up into the 80s for late next week.
Area forecast discussion, Jun 5, 5:05 AM CST, 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
605 AM CDT Wed Jun 5 2024

.KEY MESSAGES...

- A cold front is passing through central Illinois this morning,
  bringing showers and thunderstorms ahead of it. The front should
  exit to the east of Illinois around early afternoon.

- A mainly dry pattern sets up starting this afternoon. A small
  (10- 20% chance) opportunity for rain arrives this weekend as
  some MCS type systems pass to our south.

-  High temperatures stay in the mid to upper 70s through next
   Wednesday, before warming back up into the 80s for late next
   week.

&&

.DISCUSSION...
Issued at 244 AM CDT Wed Jun 5 2024

As the cold front approaches from the west this morning, some
showers and thunderstorms push across central Illinois just ahead of
it. Severe threats appear to be low with these storms. These storms
will be scattered in a semi-line formation. As it works eastward,
locally heavy rainfall is possible. The activity should be out of
the area by 18/19z this early afternoon (based on the 06z HRRR),
exiting to the east into Indiana.

There is secondary weak cold front that will pass through overnight,
which could cause some showers to pop up in our far northern
counties of the CWA. However, confidence is low so only have 15-20%
POPs in the forecast for late this evening through tonight. Once
these fronts pass, a surface ridging pattern sets up to our
southwest and a upper trough sets up to our northwest, trapping
us in the middle. This will allow a mostly dry period for the
extended forecast. The next tiny chance for rain comes Saturday
and Sunday as MCS activity transverses to our south. There is a
10-20% chance that the systems move just north enough to affect
our southern portion of the CWA. As we move closer we can get a
better idea of the exact location of these southern MCS systems
and if they will directly affect us here in central and
southeastern Illinois.

Daytime temperatures following this cold front will hang around the
mid to upper 70s through next Wednesday. Then it will warm back up
into the 80s starting Wednesday afternoon. CPC shows below normal
temperatures for the 6-10 day period and near normal to above for
the 8-14 day period.

Copple

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 605 AM CDT Wed Jun 5 2024

A cold front will sweep across the central IL terminals through
the morning, producing scattered TSRA for the I-72 corridor
southward through 14Z, as well as a band of MVFR cigs. This region
of MVFR cigs will last a few hours, then clear out as VFR
conditions return for the remainder of the forecast period. Winds
SW around 10 kts before the front arrives, followed by NW winds
10-15 kts with gusts around 20 kts after 16Z-20Z. Winds
diminishing after 03Z.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 5, 4:12 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
512 AM CDT Wed Jun 5 2024

ILZ027>031-036>038-040>043-047>050-061100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-
512 AM CDT Wed Jun 5 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible early this morning. These are not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-051>057-061>063-066>068-071>073-061100-
Piatt-Champaign-Vermilion-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
512 AM CDT Wed Jun 5 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible through early afternoon. An
isolated storm could be strong to severe with damaging wind gusts
and large hail being the primary threats. Heavy rainfall could lead
to localized flooding in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early afternoon.

Expected storm motion is toward the northeast around 30 mph.

37

The radar

The Lincoln radar (KILX), 35 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
June 5, 5:10 AM CST to 5:15 AM CST
Where
Sangamon County, 0.53 mi E of Dawson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.850, -89.460

Multiple tree limbs were blown down, some of which were up to four inches in diameter.

Thunderstorm Wind, Champaign

When
June 5, 6:45 AM CST to 6:50 AM CST
Where
Champaign County, 0.53 mi E of Mahomet
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.200, -88.390

A large tree, about 24 inches in diameter, was blown down.

Tornado, Vermilion

When
June 5, 7:27 AM CST to 7:29 AM CST
Where
Vermilion County, 1.94 mi E of Reilly to 2.82 mi E of Reilly
Rating
EF1
Path length
1.17 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.415, -87.814

An EF-1 tornado touched down about 3.5 miles south of East Lynn along E 3800 North Road, where it completely destroyed seven grain bins and tossed the debris for about a half mile to the east-northeast. A couple power poles were snapped at that location as well. The tornado moved to the east-northeast as it damaged trees, home siding, and the roof of an outbuilding along N 770 East Road. The tornado then progressed in a more northerly direction as it damaged some trees at a residence about a half mile to the north, before dissipating in the field to the northeast after being on the ground for a total of two minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185854, 1185856, 1185851.